Texas, 2014Flooding in Texas, July 2, 2014
July 2, 2014 · NWS LUB · 2 events in 2 counties and zones
An early morning upper level disturbance combined with moist upslope flow, aided by a nearby frontal boundary, to produce showers and thunderstorms. Portions of Parmer County in and around Bovina received between 4 to 6 inches of rainfall, with locally higher amounts estimated by radar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early morning upper level disturbance combined with moist upslope flow, aided by a nearby frontal boundary, to produce showers and thunderstorms. Portions of Parmer County in and around Bovina received between 4 to 6 inches of rainfall, with locally higher amounts estimated by radar. High water plagued area roadways causing multiple reports of traffic related issues. Showers and thunderstorms regenerated during the late afternoon and early evening hours, mainly across portions of Yoakum County, in association with a mesoscale convective vortex in eastern New Mexico. Consistent moderate to heavy rainfall from Plains to Denver City caused street flooding and road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 5:13 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 5:13 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
613 AM CDT WED JUL 2 2014
.AVIATION...
BAND OF SCT TS FROM KLBB TO KCDS IN AN AREA OF MOIST MID LEVEL
LIFT WILL WEAKEN AS MODEST LOW LEVEL DISSIPATES AFTER SUNRISE.
HOWEVER...ADDITIONAL LIFT MOVING IN FROM THE NW ASSOCIATED WITH AN
UPPER LEVEL DISTURBANCE COULD RESULT IN TS PERSISTING PAST 15Z.
LATER IN THE PERIOD CONFIDENCE IS LOW...BUT WITH MOIST UPSLOPE
FLOW AND DEEP MOISTURE IN PLACE ACROSS THE AREA THE CHANCE FOR
MORE TS LATE AFTN THRU EVENING EXISTS.
&&
.PREV DISCUSSION... /ISSUED 349 AM CDT WED JUL 2 2014/
SHORT TERM...
UPPER PATTERN THIS MORNING HAS A RIDGE OVER AZ AND UTAH...A TIGHT
AND COMPACT LOW MOVING QUICKLY SEWD OVER THE WRN NEBR...WEAK NWLY
FLOW OVER THE SRN HIGH PLAINS...AND A SUBTLE SHORTWAVE TROUGH MOVING
THROUGH SRN COLO AND NRN NM. IT IS DIFFICULT TO ANALYZE WHERE THE
SFC COLD FRONT IS...BUT IT IS CLEAR THAT A MOIST BUT WEAK UPSLOPE
FLOW LIES ACROSS THE FCST AREA. MID LEVEL FLOW DEPICTS SOME
ISENTROPIC LIFT THAT HAS INCREASED IN THE EARLY MORNING HOURS WITH A
15-20 KT 850 MB FLOW DEVELOPING...AND IT IS THIS FLOW THAT HAS
HELPED LIFT AND RELEASE THE MID LEVEL INSTABILITY RESULTING IN
SCATTERED SHOWERS AND THUNDER ACROSS THE NRN HALF OF THE FCST AREA.
SHOULD SEE THIS PRECIP DRIFT TO THE SOUTH AND SE THROUGH THE EARLY
MORNING...LIKELY DISSIPATING MID TO LATE MORNING WHEN THE MODEST LOW
LEVEL JET WEAKENS. STILL POTENTIAL FOR ADDITIONAL DEVELOPMENT LATER
THIS MORNING AND THIS AFTN LIKELY WITH THAT SUBTLE TROUGH OVER THE
SRN ROCKIES MOVING SEWD /WITH THE POSSIBILITY OF SOME PHASING WITH
THE SWRN EXTENSION OF THE LOW OVER THE CNTL PLAINS/ AND INTERACTING
WITH THE MOIST AIR MASS IN PLACE ACROSS THE FCST AREA. SET UP
CERTAINLY JUSTIFIES AT LEAST HIGH END CHANCE AND/OR SCATTERED
WORDING TODAY. SOME LOCALLY HEAVY RAINFALL NOT OUT OF THE QUESTION
WITH PWATS ROUGHLY 1.25 TO 1.5 INCHES AND SLOW MOVING BUT
UNORGANIZED CONVECTION.
HOW PRECIP EVOLVES INTO TONIGHT REMAINS RATHER UNCERTAIN. FORCING
FROM THE SHORT WAVE PROGGED TO MOVE ACROSS THE FCST AREA TODAY
SHOULD BEGIN TO WANE. CONTINUED MOIST UPSLOPE FLOW SHOULD PRODUCE
ADDITIONAL PRECIP ACROSS ERN NM...BUT DIRECTION AND INTENSITY OF
UPPER FLOW SUGGESTS IT MAY HAVE A DIFFICULT TIME GETTING INTO THE
FCST AREA. CERTAINLY ENOUGH MID LEVEL INSTABILITY TO REMAIN PRESENT
TO MAKE ONE LEERY OF DROPPING POPS TOO MUCH OVERNIGHT SO CHANCE
WORDING TO SUFFICE ATTM.
LONG TERM...
MID-LEVEL DRYING WILL BE THE THEME BEGINNING TOMORROW AND HEADING
THROUGH THE HOLIDAY WEEKEND AS CYCLONIC FLOW ALOFT TRENDS MORE
ANTICYCLONIC DOWNSTREAM OF A BURGEONING RIDGE. LOWER TROPOSPHERIC
WINDS ARE SET TO VEER MORE SOUTHERLY BY DAYBREAK THURSDAY AS A
WEAK WARM FRONT LIFTS NORTH AND TAKES A NARROW CORRIDOR OF
ISENTROPIC LIFT NORTH WITH ITSELF. POPS WERE TAPERED BACK TO
SLIGHT CHANCE AREA WIDE ON THURSDAY AS FORCING BECOMES MORE
NONDESCRIPT AND WE LOSE A DEEPER EASTERLY FETCH OF UPSLOPE WINDS.
SHORTWAVE RIDGING ALOFT MAY SUPPRESS PRECIP ALTOGETHER...BUT
RESPECTABLE PWATS AROUND 1.5 INCHES AND AT LEAST SOME POCKETS OF
DIURNAL DESTABILIZATION WARRANT KEEPING SOME POPS FOR NOW.
DRYING OF THE COLUMN ENSUES RATHER QUICKLY THURSDAY NIGHT ALONG
WITH MID-LEVEL WARMING...SO INDEPENDENCE DAY LOOKS PERFECTLY QUIET
WITH NEAR NORMAL HIGHS. THE MEAN SUBTROPICAL HIGH POSITION THROUGH
NEXT WEEK SHOULD NOT DEVIATE MUCH FROM THE FOUR CORNERS REGION. AN
EASTERLY EXTENSION OF THIS HIGH WILL REMAIN TO OUR NORTH...SO
SENSIBLE WX HIGHLIGHTS WILL BE SLIM TO NIL UNDER DRY N-NELY UPPER
FLOW. THIS FLOW SHOULD KEEP ANY OROGRAPHIC CONVECTION IN NM AND CO
WELL AWAY FROM THE FORECAST AREA. AT SOME POINT NEXT WEEK WE COULD
SEE A FEW WEAK IMPULSES RETROGRADE ACROSS TX...BUT MODELS AND THE
GFS ENSEMBLE SUITE ARE IN HEAVY DISAGREEMENT WITH THE TIMING...
ORIGIN AND IMPACT OF THESE WAVES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 78 62 85 61 91 / 50 40 20 10 0
TULIA 79 62 84 63 91 / 50 40 20 10 0
PLAINVIEW 79 64 85 64 91 / 50 40 20 10 0
LEVELLAND 82 64 88 66 93 / 50 40 20 0 0
LUBBOCK 82 66 87 66 93 / 50 40 20 0 0
DENVER CITY 85 65 89 64 94 / 40 40 10 0 0
BROWNFIELD 83 65 89 65 94 / 40 40 20 0 0
CHILDRESS 85 68 86 67 95 / 50 40 20 10 0
SPUR 85 68 88 68 94 / 50 40 20 10 0
ASPERMONT 91 70 89 70 95 / 40 40 20 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/93/07
Hazardous weather outlook, Jul 2, 4:58 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT WED JUL 2 2014
TXZ021>044-031100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN FROM SLOW MOVING SHOWERS AND STORMS COULD
PRODUCE MINOR FLOODING TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WEATHER IS UNLIKELY.
Flood, Parmer
- When
- July 2, 7:30 AM CST to 10:00 AM CST
- Where
- Parmer County, Bovina to 0.68 mi E of Bovina
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -102.900
Law enforcement officials reported standing water over Highways 60 and 86 in the vicinity of Bovina causing multiple vehicles to hydroplane off the road. One car was stranded in high water as rainfall amounts of 4 to 6 inches fell across much of town, with locally higher amounts.
Flood, Yoakum
- When
- July 2, 8:45 PM CST to 10:30 PM CST
- Where
- Yoakum County, 0.81 mi SW of Plains Yoakum Co Arp to 1.04 mi E of Plains Yoakum Co Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.193, -102.842
Local law enforcement officials and trained spotters reported submerged roadways between Plains and Denver City, including Highway 214. A storm spotter measured 4.30 inches of rainfall in just a few hours near Plains.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014$91,000 · 50 kt wind · 13 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516968, 516969.